Oklahoma, 2001

Flood in Oklahoma, September 18, 2001

September 18, 2001 · NWS OUN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 18, 3:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 3:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE SEP 18 2001

RUNNING KIND OF LATE THIS MORNING DUE PARTLY TO THE STORMS AND
PARTLY DUE TO IFPS MISBEHAVING.  ZFP SHOULD BE OUT WITHIN 10 MINUTES
OF SCHEDULE.

MOST OF THE DIFFICULTY OF THE FORECAST IS IN THE FIRST TWO PERIODS.
MODELS AND SPC SEEM TO SUGGEST THAT THE SOUTHEAST 1/2 TO 2/3 OF OUR
FORECAST AREA WILL BE THE TARGET OF ANOTHER CONVECTIVE OUTBREAK THIS
AFTERNOON AND EVENING.  THE CURRENT CONVECTIVE COMPLEX SHOULD PASS
ON INTO EASTERN OKLAHOMA THIS MORNING... LEAVING SCATTERED SHOWERS
AND THUNDERSTORMS IN ITS WAKE OVER PART OF OUR AREA.  MEANWHILE...
AN ADVANCING COLD FRONT IS FORECAST TO LIE FROM APPROXIMATELY THE
NORTHEAST CORNER TO THE SOUTHWEST CORNER OF OUR FORECAST AREA EARLY
THIS AFTERNOON.  THIS SHOULD PROVIDE SUFFICIENT LOW-LEVEL
CONVERGENCE TO OVERCOME ANY MID-LEVEL CAP THAT WILL BE IN PLACE IN
OUR SOUTHERN ZONES.  THUNDERSTORMS ARE MOST LIKELY TO INITIATE IN
THE AREA FROM WICHITA FALLS TO OKLAHOMA CITY TO POSSIBLY PONCA
CITY... DEPENDING ON THE FATE OF THE MORNING CONVECTION.  THIS
SHOULD THEN DEVELOP INTO A SIMILAR GLOB OF STORMS AND PRESS
SOUTHEAST THIS EVENING AND OVERNIGHT.  THE RISK OF SEVERE STORMS
SEEMS TO BE HIGH ENOUGH TO WARRANT MENTION IN THE ZFP FOR ABOUT THE
SOUTHEAST HALF OF THE F.A.

AFTER THAT... GENERALLY CLEARING AND SOMEWHAT COOLER WEATHER WILL
SETTLE IN.  IT APPEARS THAT MOISTURE WILL NOT BE SCOURED OUT VERY
WELL... SO WILL RAISE OVERNIGHT LOWS A BIT OVERALL TO ACCOUNT FOR
THIS.  SIMILARLY... IT APPEARS THAT THE INCOMING AIR WILL BE A
LITTLE TOO COOL TO SUPPORT SOME OF THE HIGHS WE HAD IN THE PREVIOUS
PACKAGE.

THERE WILL BE ANOTHER CHANCE OF CONVECTION THIS WEEKEND.  HAVE LEFT
THE FORECAST MOSTLY AS-WAS BEYOND THURSDAY SINCE THE GUIDANCE SEEMS
TO STILL BE IN GOOD AGREEMENT WITH THE GOING FORECAST... WITH ONE
MINOR EXCEPTION....

A QUICK GLANCE AT THE NEW MRF SUGGESTS THAT WE MIGHT NEED TO TRIM
BACK THE HIGHS FOR MONDAY AS A RATHER COLD AIRMASS FROM CANADA IS
FORECAST TO EXPAND SOUTHWEST INTO OUR AREA.  WILL LEAVE THAT
DECISION FOR THE DAY SHIFT AS MORE MEDIUM-RANGE DATA BECOMES
AVAILABLE.

IF THE RISK OF HEAVY RAIN LOOKS SIGNIFICANT THIS EVENING OVER OUR
SOUTH-CENTRAL ZONES... A FLASH FLOOD WATCH MAY BE NEEDED THERE.
WILL NOT ISSUE ONE AT THIS POINT BECAUSE IT APPEARS THAT STORMS
SHOULD MOVE FAST ENOUGH TO PREVENT MAJOR ACCUMULATION.

FCSTID = 23 = CMS

OKC   82  64  82  61 /  90  60  10  10
HBR   85  62  84  60 /  60  30  10  10
SPS   88  65  86  62 /  60  60  10  10
GAG   80  58  83  55 /  60  30  10  10
PNC   80  61  82  58 /  80  50  10  10
DUA   87  65  85  64 /  60  80  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 18, 5:55 AM CST, 5 minutes before
OKZ004>048-050>052-TXZ083>090-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT TUE SEP 18 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA AND
PORTIONS OF NORTH TEXAS...EAST OF A LINE FROM BLACKWELL...TO
WEATHERFORD...TO FREDERICK...TO SEYMOUR TEXAS.  THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

A WEAK COLD FRONT MOVING THROUGH NORTHWEST OKLAHOMA THIS MORNING
WILL ADVANCE SOUTHEAST DURING THE DAY...AND LIE FROM NORTHCENTRAL
OKLAHOMA INTO WESTERN SECTIONS OF NORTH TEXAS BY LATE AFTERNOON.
THIS FRONT...IN COMBINATION WITH OUTFLOW BOUNDARIES FROM THIS
MORNINGS THUNDERSTORM ACTIVITY...WILL ACT TO FOCUS THUNDERSTORM
DEVELOPMENT DURING THE AFTERNOON AND EVENING.

STRENGTHENING WINDS THROUGH MUCH OF THE ATMOSPHERE WILL HELP TO
ORGANIZE THE STORMS...WITH A FEW SUPERCELL THUNDERSTORMS POSSIBLE.
ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT...THE PRIMARY SEVERE
WEATHER THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WIND.
THE ATMOSPHERE REMAINS QUITE MOIST AND HEAVY RAINFALL LIKELY WILL
ACCOMPANY THE STORMS...ESPECIALLY TONIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN AND NEAR THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND TONIGHT.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oklahoma

When
September 18, 6:00 AM CST
Where
Oklahoma County, Oklahoma City
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

A woman had to be rescued from high water when the vehicle she was driving stalled near Shore Drive in fast-moving water from recent heavy rain. In addition, a 30-foot section of Danforth Road, between Western and Pennsylvania, collapsed when a tinhorn broke loose and flowed downstream.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263572.